Alendronate-related femoral diaphysis fracture—what should be done to predict and prevent subsequent fracture of the contralateral side?
- 270 Downloads
Atypical fractures of the femoral diaphysis have recently been associated with alendronate therapy (Neviaser et al. J Orthop Trauma 22(5):346–350, 2008; Kwek et al. Injury 39:224–231, 2008; Lenart et al. N Engl J Med 358:1304–1306, 2008).
In many cases, fractures have occurred bilaterally prompting debate regarding appropriate screening of the unaffected side (Kwek et al. N Engl J Med 359(3):316–317, 2008).
We report a case of sequential, bilateral, femoral diaphysis fractures associated with prolonged alendronate therapy and the failure to predict the subsequent fracture of the contralateral side despite radiological imaging.
We review the current literature and discuss potential management strategies.
KeywordsAlendronate Bisphosphonate Dual energy X-ray absorptiometry Femoral diaphysis fracture Osteoporosis Radiological imaging
Two years after the first fracture, the patient sustained a spontaneous fracture of her contralateral left femoral diaphysis (Fig. 1b). On this occasion, there was no preceding pain. A retrospective review of the plain radiograph taken after her initial fracture identified an area of minor thickening seen on the lateral cortical margin of the left femur (white arrow—Fig. 1c), possibly indicating an area of cortical stress. This area was not apparent on the isotope bone scan and corresponds to the site of the subsequent fracture.
There are a number of case series documenting atypical low-trauma fractures of the femoral shaft in association with long-term alendronate therapy. Radiologically, these fractures demonstrate a simple transverse pattern with hypertrophy of the fractured diaphyseal cortex [1, 2, 3]. Moreover, thickening of the lateral cortical margin of the unfractured contralateral femur has also been described . Our patient, with a 6-year history of alendronate therapy and identical radiological findings, appears to fit well within this cohort.
However, a definite causal link with alendronate therapy has yet to be proven, and recent reports have disputed the association. Potential confounding factors need to be considered, and in this case, it is quite possible that previous exposure to long-term glucocorticoids may have contributed to the fractures that occurred. Authors presenting data from a large Danish registry suggest that atypical fractures may simply reflect the fact that patients on alendronate are already at a higher risk for all types of fracture .
Stress fractures in patients on bisphosphonates might be related to suppression of normal bone turnover. One study has found reduced bone turnover and delayed or absent fracture healing in a small group of patients who sustained low-trauma fractures whilst taking long-term alendronate . There is evidence that bisphosphonate therapy may lead to the accumulation of micro-damage or micro-fractures  which could cause an increased propensity to fracture.
Bilateral atypical fractures, as in our patient, are not unusual with 64% of cases demonstrating some involvement of the contralateral femur , suggesting potential benefit in assessing the fracture risk to the contralateral femur. Proposed screening modalities include plain X-ray, computed tomography, magnetic resonance imaging (MRI), and isotope bone scanning [7, 8]. Taking into account the suggested mechanisms of bisphosphonate associated fracture, one might also theorise a role for micro-computed tomography [9, 10], positron emission tomography  or possibly bone turnover markers.
Our case highlights the inadequacy of plain radiography and isotope bone scans in predicting subsequent fracture and how subtle changes can be easily missed. In addition, we need to consider whether there is a role for routine repetition of these investigations. In our patient, 18 months had elapsed between completion of screening and subsequent fracture. In the absence of symptoms to guide further investigation, we suggest that it may be prudent to undergo serial imaging.
Management of patients, once an initial femoral fracture has occurred, is another area of debate. Given the apparent frequency of bilateral involvement , once an incomplete contralateral stress fracture has been identified, it may be prudent to consider prophylactic fixation. Whether bisphosphonate therapy should be stopped is also unclear. Some authors feel that bisphosphonates should be continued , whilst others feel that treatments such as a parathyroid hormone (PTH) analogue provide a more rational alternative .
More research is required to inform the management of patients following an alendronate-associated femoral diaphysis fracture. Our experience, and review of the current literature, leads us to suggest that plain radiography, isotope bone scan and MRI should ideally be included in the initial assessment; close attention should be paid to minor abnormalities, and serial imaging should be considered. Alendronate might perhaps be best stopped and replaced with a PTH analogue, and there should be a low threshold for considering prophylactic fixation of the contralateral femur to prevent a further disabling fracture.
Conflicts of interest
- 8.Lenart BA, Lorich DG, Lane JM (2008) More on atypical fractures of the femoral diaphysis. N Engl J Med 359(3):317–318 author replyGoogle Scholar